# SDR CA090209003

- Difficulty date: February 6, 2009
- Submitted: March 5, 2009
- Operation: General aviation
- Make and model: Cessna 172N
- Aircraft time: 9,574 hours
- Engine: Lyc O320D2J
- System (JASC): 2750 · Trailing Edge Flap Control System
- Part: Control Cable
- Part number: 051010594
- Condition: Failed
- Location: Te Flaps
- Stage of operation: CL
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

RT FLAP RETRACT CABLE P/N 0510105-94 FAILURE DURING FLAP RETRACTION JUST AFTER TAKEOFF.  PILOT DISCOVERED DEFECT DURING FLIGHT VISUALLY AND DID NOT HEAR A FAILURE OF THE CABLE OCCUR IN THE CABIN.  CABLE FAILURE CAUSED AIRCRAFT TO ROLL/TURN RIGHT IN FLIGHT DUE TO LT FLAP (SLAVE FLAP) FALLING INTO FULL EXTENDED POSITION AND RT FLAP (MASTER FLAP) FULLY RETRACTING.  CONTROL OF THE AIRCRAFT WAS REGAINED ONCE PILOT DISCOVERED THE CAUSE OF THE FLIGHT CONTROL DEFECT.  THE U/S CABLE BROKE IN THE AREA WHERE THE CABLE ROLLS OVER THE CENTRAL FLAP PULLEY CLUSTER IN THE MIDDLE OF THE CABIN BEHIND THE HEAD LINER.  FURTHER INVESTIGATION IS REQUIRED TO PIN POINT AND EXACT CAUSE OF WHY THIS FAILURE OCCURRED WHICH IS IN PROGRESS.  JUDGING FROM MY OWN OPINION IT LOOKS AS IF ONE OF THE 7 OF 19 INTERNAL CABLE BUNDLES HAD FAILED PREVIOUSLY AND THE REST OF THE STANDS LOOK TO HAVE FAILED IN TENSION.  THE FAILURE OF THE CABLE DOES NOT OCCUR IN ONLY ONE AREA BUT IN MULTIPLE SPOTS WITHIN APPROX 10 INCH LENGTH.  THE AIRCRAFT WILL UNDER GO A FULL ABNORMAL OCCURRENCE INSPECTION AND THE FLAP CONTROL SYSTEM WILL BE DISMANTLED TO INSPECT THE ENTIRE SYSTEM FOR DEFECTS.  I WILL KEEP ANY UPDATES POSTED.  UPDATE- ONE OF THE LEFT (SLAVE) FLAP ROLLERS FAILED CAUSING THE FLAP TO COMPLETELY SEIZE IN THE FLAP TRACK CAUSING THE MOTOR TO TENSION THE RETRACT CABLE TO THE POINT OF FAILURE.  ROLLER P/N 0523921.  THE ROLLERS HAVE BEEN LUBRICATED ON THIS ACFT AT THE LEAST EVERY 100 HRS OF AIRTIME AND WE HAVE HAD PAST ISSUES WITH THESE ROLLER FAILING.
